Home

Omslag 2020 10 kijk verder

Tijdschrift voor Psychiatrie 57 (2015) 5, 361 - 366

Case report

Takotsubo cardiomyopathy as a complication of electroconvulsive therapy

M.M. de Wolf, E.G.M. Olde Bijvank

Takotsubo cardiomyopathy is an acute, stress-induced, reversible cardiac syndrome and can occur as a rare complication in electroconvulsive therapy. We give further details of this complication by referring to the case of a 67-year-old female patient. In addition, we give a brief description of the background of the syndrome. If this syndrome is suspected, the patient should immediately be referred for cardiac diagnostic tests to rule out myocardial infarction. There is no absolute contra-indication to ECT for a patient who has experienced Takotsubo cardiomyopathy. However, to start ECT treatment again it is recommended that this should be performed in a general hospital and in combination with beta-blockers.

keywords electroconvulsive therapy, broken heart syndrome, Takotsubo cardiomyopathy